New Mexico, 2003

Damaging Wind in New Mexico, May 25, 2003

May 25, 2003 · NWS ABQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 9:15 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, May 25, 9:15 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT SUN MAY 25 2002

LOW LEVEL EASTERLY PUSH...ALBEIT SHALLOW...HAS BROUGHT HIGHER DEW
POINTS INTO THE CENTRAL VALLEYS EXTENDING TOWARD THE CONTDVD IN
WCNTL/NW NEW MEXICO THIS MORNING. SAT IMAGERY SHOWS CYCLONIC
CIRCULATION CENTER BETWEEN TUCSON AND DOUGLAS ARIZONA DRIFTING EWD.
TO ITS NORTHEAST...A DEFORMATION ZONE WAS ORIENTED NW-SE ACROSS THE
FORECAST AREA WITH A MID-LEVEL DRY SLOT MORE OR LESS STALLED OVER
SWRN MOST ZONES. QUASI-SFC DRYLINE ACROSS SW DESERTS.

INTERESTING SCENARIO LATER TODAY FOR AREAS BETWEEN CONTDVD AND
MIDDLE RGV...AND ALONG EAST SLOPES OF OUR SCNTL MTN RANGES. ALTHOUGH
WINDS ARE RELATIVELY WEAK THROUGH THE ENTIRE PROFILE...SUFFICIENT
TURNING SHOULD SUPPORT ORGANZED PULSE TYPE STORMS AS THEY MOVE OFF
HIER TRRN. SVR POTENTIAL LOOKS MARGINAL MID RGV/CONTDVD REGION GIVEN
SHALLOWNESS OF MOISTURE IN LOWER LEVELS. IN FACT...DEW POINT WILL
PROBABLY MIX OUT INTO THE LOWER 40S IN ABQ AREA BY PEAK HEATING.
BETTER POTENTIAL FOR SVR TSTMS SCNTL/SE WHRE HEATING WILL MAXIMIZED
THROUGH MIDDAY. WILL RAISE POPS INTO LIKELY RANGE THERE. MAIN THREAT
WILL BE LARGE HAIL...BUT AS WAS THE CASE YESTERDAY BOUNDARY
INTERACTIONS WILL GREATLY ENAHANCE POTENTIAL FOR ROTATING UPDRAFTS.

.ABQ...NONE.

KJ
Hazardous weather outlook, May 25, 5:00 AM MST, 6 hours 2 minutes before
NMZ001>021-026-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE
WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING
DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS
OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN
FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY
ARROYOS AND WASHES.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO
SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST
CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE
WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST
HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS
BORDER.

The radar

The Albuquerque radar (KABX), 102 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
May 25, 11:02 AM MST
Where
Torrance County, 5 mi E of Willard
Measured
45 kt (52 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.583, -105.950

A dust devil or brief land spout beneath developing cumulus clouds east of Willard caused minor damage to a mobile home. No lightning or radar signatures were indicated near the location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355652.